Drought, Northern Berkshire
- When
- October 1, 12:00 AM EST to October 11, 8:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
The United States Drought Monitor (USDM) continued to indicate severe drought conditions across eastern portions of Berkshire County in Massachusetts into the early part of October before it was downgraded on October 11. Above normal precipitation from September through October improved drought conditions across the region allowing the severe drought to end.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The United States Drought Monitor (USDM) continued to indicate severe drought conditions across eastern portions of Berkshire County in Massachusetts into the early part of October before it was downgraded on October 11.
Above normal precipitation from September through October improved drought conditions across the region allowing the severe drought to end.
On October 7, the Massachusetts Drought Management Task Force downgraded Berkshire County back to a Level 0 - Normal Condition status.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 30, 9:27 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1027 PM EDT Fri Sep 30 2022 .SYNOPSIS... Clouds will continue to increase tonight as showers associated with Ian tracks northward. Showers are expected to reach areas mainly south of Albany tomorrow while areas farther north remain mostly dry. Then, a strong Canadian high pressure builds southward resulting in seasonably cool and breezy conditions Sunday into Monday though some showers could linger for a time in southern areas. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... .UPDATE...As of 1025 PM EDT, Ian has transitioned to a post- tropical cyclone and is located near the NC/SC border. High clouds continue to increase and thicken across the area, but that has not stopped temperatures from continuing to fall. We have fallen to or even below previously forecast values across some areas, so the main update was to lower temps tonight across most locations. This results in lows ranging from the upper 30s to upper 40s. The front edge of rain is approaching NYC, so rain will likely start across southern areas before daybreak. No rain is expected prior to daybreak for areas along and north of I-90 but could get close to I-90. Based on the latest radar trends, we trended pops upward a bit and shifted farther north and introduced likely pops for far southern Ulster, Dutchess and Litchfield counties by daybreak. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Ian is expected to lose its tropical characteristic tonight as it tracks into the mid-Atlantic and a trough swinging southward out of the Great Lakes will steer the remnants of Ian including its rain shield northeastward. The remnants will undergo extra- tropical transition and take on characteristics of a mid- latitude cyclone. As the low tracks into the Northeast, it will be in the favorable right entrance region of a 300hPa jet streak over Quebec which will enhance forcing for ascent. In addition, warm air advection along the leading edge of the precipitation will also act to enhance rainfall both the amount and the overall footprint. However, a strong region of confluence over the North Country will act to limit the northward progression of the rain shield as a strong area of high pressure builds southward out of Ontario. As a result of the aforementioned synoptic factors, expecting rain from the remnants of Ian to reach our far southern zones including the I-84 corridor early tomorrow morning before pushing northward into the mid-Hudson Valley, eastern Catskills, Litchfield County, CT, the southern Berkshires and central Taconics. The northern edge has been a question the past few days and source of uncertainty from model guidance. While the NAM remains the northern outlier, the CAMs and the other deterministic and ensemble guidance agree with earlier thinking that I-90 should be the northern edge. Cross sections show steeply sloped isentropes suggesting a sharp frontal zone ahead of the warm front which should result in a sharp drop off in rain amounts heading northward. Thus, the highest amounts expected in Dutchess and Litchfield Counties with the lowest in the Capital District. Overall rainfall amounts, are not expected to be high as the strongest warm air advection and moisture transport appear to be over downstate areas and southern New England. Expect 0.25 - 0.50" for Dutchess and Litchfield Counties with possibly up to 0.75 - 1" in far southern Litchfield County, depending on how far north the warm front tracks. Amounts decrease drastically heading towards I-90 and the Capital District at just a few hundredths. The southern Adirondacks, Upper Hudson Valley and even southern VT likely remain dry. Temperature wise, expecting a warmer day where there is no rain (i.e north of I-90). Clouds may even break for partial sun north of I-90 tomorrow afternoon as the rain shield exits into New England, allowing temperatures to warm into the upper 50s to even low 60s. Areas south where more rain is expected should stay cloudy and therefore be limited to the 50s. The majority of the rain should fall during the morning and early afternoon hours before what is left of Ian shifts eastward into New England. Therefore reduced POPs to just chance for the afternoon hours from northwest to southeast. We will still be contending with the parent trough Saturday night into Sunday so expecting at least partly cloudy skies Saturday night with overnight lows in the mid to upper 40s...cooler in the upper 30s in the southern Adirondacks where more clearer could occur. North to northeasterly winds increase overnight as the pressure gradient between the incoming Canadian high to the north and what is left of Ian tightens. This should help funnel in a cooler and drier air mass into the region with sustained winds increasing up to 8 - 18mph. Strongest winds expected in the Berkshires and Litchfield Hills. The trough axis pushes through the region on Sunday and with the northeasterly winds ushering in a drier air mass to our north, guidance shows enhanced FGEN developing along the trough axis which could result in another periods of showers. Increased POPS to slight chance and chance mainly south of I-90 on Sunday to coincide with the enhanced FGEN and moisture along the trough axis. Otherwise, breezy northeasterly winds will continue sustained 8 - 18mph with gusts up to 25 - 30mph. This will maintain a cooler, marine influenced air mass over the Northeast and likely result in cooler high temperatures Sunday compared to Saturday. Highs mainly remain below 60 across the region with higher terrain areas of the southern ADKs and southern VT may struggle to rise out of the 40s. Clouds gradually clear Sunday night as the trough finally exits resulting in radiational cooling overnight. However, it may be too little too late for any freeze issues where the growing season is still ongoing. Frost, on the other hand, may need to be monitored, especially in the hill towns outside the immediate valley, where lows may drop into the mid 30s. Will monitor temperature trends in future updates. && .LONG TERM /MONDAY THROUGH FRIDAY/... The long term period will open with surface high pressure to the north and west over the eastern Great Lakes while the remnants of Ian continue to be located off the Mid-Atlantic coast. Conditions will be largely dry for the forecast area other than chances for rain in the mid-Hudson Valley, NWern Connecticut, and southern Berkshires Monday into Tuesday as a surface low associated with the remnants of Ian develops to the south and moves eastward away from the forecast area. Some gusty northeasterly winds are possible in the same southern zones as well on Monday. Temperatures will see a persistent but gradual warming trend through most of the workweek with highs increasing from below average with widespread mid 50s to low 60s on Monday to upper 50s to above average with mid 60s in high terrain and upper 60s to low 70s at lower elevations on Thursday. Low temperatures remain fairly consistent with near-normal values in the mid 30s to mid 40s across the forecast area from Monday night through Thursday night. A deep upper level trough approaches from the west on Thursday, likely bringing a frontal passage late Thursday into Friday morning. The best chance for rain begins Thursday afternoon in the southwestern Adirondacks, spreading east and south into Friday morning. An increase in westerly and northwesterly winds behind the front bring much cooler and drier air into the region beginning on Friday. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... Through 00Z Wednesday...Conditions are currently VFR at all terminals with bkn cigs at 20-25 kft and unrestricted vsbys. VFR conditions will persist through the period at ALB/GFL, with a chance of patchy fog/mist at GFL tonight, but confidence remains too low to include in TAFs as cloud cover will remain high and limit fog formation. A shield of precipitation associated with the remnants of Ian will approach from the south, with the highest chances for rain at POU/PSF after 12Z Tuesday. Any rain will likely be light and may only reduce vsbys to MVFR after 18Z. Otherwise, cigs will slowly lower over the TAF period, with borderline VFR/MVFR cigs at POU/PSF after 18Z. Winds are currently calm to light and variable at all terminals. Winds will generally remain calm to light and variable at ALB/POU, while northeast winds at less than 10 kt are likely at GFL/PSF after 15-18Z. Outlook... Saturday Night: Low Operational Impact. Slight Chance of RA. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: Low Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun/Speciale NEAR TERM...Rathbun/Speciale SHORT TERM...Speciale LONG TERM...Picard AVIATION...Picard
Hazardous Weather Outlook National Weather Service Albany NY 437 PM EDT Fri Sep 30 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 437 PM EDT Fri Sep 30 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A frost advisory may be needed Sunday night for the eastern Catskills, Mohawk and Schoharie Valley, southern VT, Berkshires and northern Taconics. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, October 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059099, 1059100.